MAUDE Adverse Event Report: MEDELA AG FREESTYLE W TOTE PT-A 1CT EN; PUMP, BREAST, POWERED

MEDELA AG FREESTYLE W TOTE PT-A 1CT EN; PUMP, BREAST, POWERED
Model Number 101034712
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including resetting the pump battery and verifying breast shield fit.Following troubleshooting it was determined the 24mm personal fit breast shields were not the correct fit and replacement personal fit flex breast shields were sent to the customer in 24mm and 27mm sizes.On 03/29/2020, the customer emailed medela customer service and stated she had a wonderful experience with customer service and the battery reset had helped improve some of her suction, but she had determined the actual cause of her suction issues was one of the membranes from the spare parts kit she had purchased from amazon five weeks ago.She alleged that she had three rounds of mastitis and her pump was making it worse by not emptying her, so she ordered another spare parts kit and the pump was working without issue.She indicated that she would like a refund for the defective set of spare parts she had purchased.Customer service replied to the customer via email and asked her to call in or chat with customer service for assistance.In follow up with a complaint handler on (b)(6) 2020, the customer indicated she had developed mastitis on (b)(6) 2020 for which she was treated with prescription antibiotics, but it had since resolved.She additionally indicated she had not yet contacted customer service and declined contact by a medela clinician.The customer was subsequently contacted by a complaint handler on multiple occasions, including in writing, to request that she get in contact with customer service, which she did on (b)(6) 2020.The customer alleged that she was experiencing low suction again and was sent a replacement pump.Return of her original pump was requested for testing/evaluation.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2020, the customer alleged to medela llc that she had low milk expression while using her medela freestyle breast pump with her second baby and her breast shields did not fit correctly.
 
Additional Manufacturer Narrative
The device was returned without the customer's parts and accessories; therefore, it was evaluated with a medela lab kit on (b)(6) 2020, and it passed suction and cycle specifications.Refer to attached evaluation.The customer's report of low suction could not be confirmed.

Brand Name
FREESTYLE W TOTE PT-A 1CT EN
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug
MDR Report Key10017044
Report Number1419937-2020-00039
Device Sequence Number2077952
Product Code HGX
UDI-Device Identifier00020451330921
UDI-Public020451330921
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K150499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101034712
Device Catalogue Number101034712
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2020
Initial Date Received by Manufacturer 04/07/2020
Supplement Date Received by Manufacturer09/15/2020
Initial Report FDA Received Date05/01/2020
Supplement Report FDA Received Date10/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;